Skip to content

Drug interactions

Amiodarone + Theophylline

Severity: Moderate

Amiodarone and Theophylline: moderate interaction.

Last updated

For healthcare professionals — reference only. This page is a brief summary, not medical advice and not a substitute for official labeling or clinical judgement. Always verify before prescribing or dispensing.

Summary

Amiodarone has been reported to raise serum theophylline concentrations, with cases of theophylline toxicity. Because theophylline has a narrow therapeutic window, elevated levels can cause tachyarrhythmias, nausea and seizures.

What this interaction means in plain words

Amiodarone and Theophylline can affect each other. The combination is often manageable, but it may need a change of dose, a change of timing, or extra checks while both are taken.

Amiodarone belongs to Cardiovascular; Theophylline belongs to Respiratory.

Evidence level: Low

Why it happens

Amiodarone and its metabolite inhibit CYP1A2 and other CYP enzymes, reducing theophylline clearance.

What to do

Check theophylline levels after starting amiodarone and for several weeks afterward, and lower the dose if levels rise or toxicity appears.

What to ask your pharmacist

  • Should I take them at different times of day?
  • Does the dose of either medicine need to change?
  • Is there anything I should avoid, such as alcohol or certain foods, while on both?

Bring a full list of your medicines, including over-the-counter products, supplements and herbal remedies, to every pharmacy visit.

Pro+ members

Unlock the full page

Create an account and start a Pro+ trial to unlock the full management advice for Amiodarone and Theophylline, the additional notes, the evidence detail and the whole-prescription interaction checker.

  • Full clinical management advice
  • Additional notes
  • Evidence detail
  • Interaction checker for a whole prescription

Try Pro+ free for 14 days on the web. No card needed.

Frequently asked questions

Can I take Amiodarone with Theophylline?

MediHelp rates the interaction as moderate. Amiodarone and Theophylline can affect each other. The combination is often manageable, but it may need a change of dose, a change of timing, or extra checks while both are taken. Amiodarone has been reported to raise serum theophylline concentrations, with cases of theophylline toxicity. Because theophylline has a narrow therapeutic window, elevated levels can cause tachyarrhythmias, nausea and seizures.

How serious is the interaction between Amiodarone and Theophylline?

MediHelp rates it moderate, on a four-level scale (minor, moderate, major, contraindicated) based on published labels and references. What to do, in brief: Check theophylline levels after starting amiodarone and for several weeks afterward, and lower the dose if levels rise or toxicity appears.

What other medicines interact with Theophylline?

MediHelp also lists interactions of Theophylline with, for example, Riociguat, Adenosine, Apalutamide. The full list is on the Theophylline page.

Full monographs, dosing and an interaction checker in the MediHelp app

Open the complete reference, check multi-drug interactions and use dosing tools in the MediHelp app.

Browse A–Z · Drug interactions

Get the app Sign in